Antidepressants and the Risk of Suicidal Behavior: A New Study Weighs In
In 2000, almost 30,000 people died by suicide in the United States. Not surprisingly, more than 90% of people who kill themselves have a diagnosable mental disorder, commonly ]]>depression]]> . This is cause for concern, since some researchers suspect that the use of antidepressants—medications used to treat depressive disorders—may be associated with an increased risk of suicidal thoughts or behaviors.
Several studies have linked the use of antidepressants, especially the class known as selective serotonin reuptake inhibitors (SSRIs), to increased risks of suicidal behavior. On February 2, 2004, the FDA issued a report asking manufactures of 10 antidepressant drugs to include warnings on their drug label about the need to monitor people taking antidepressants for worsening depression and the emergence of suicidal thoughts.
A new study in the July 21, 2004 issue of the Journal of the American Medical Association looked at the association between antidepressant use and suicidal behaviors and found that the risk of suicidal behavior was significantly increased in the first month of taking antidepressants.
About the Study
The researchers used data from the U.K. General Practice Research Database (GPRD), a database of detailed medical records on more than three million people over 10 years. The GPRD contains a variety of information, including records of medication prescriptions, clinical diagnoses, referrals to specialists, emergency room visits, and hospitalizations.
For this analysis, the researchers looked at the patients in this database who took one of the following antidepressants between 1993 and 1999: the SSRIs fluoxetine (Prozac) and paroxetine (Paxil), or the tricyclics (an older class of antidepressants) amitriptyline (Elaver, Endep) and dothiepin (Prothiaden, Dosulepin; not currently available in the U.S.). Specifically, they studied the 555 patients who had attempted suicide or had suicidal thoughts (nonfatal suicidal behavior group), and the 17 patients who had committed suicide (suicide group). These patients were compared to 2,219 control patients who were taking one of the antidepressants, but did not exhibit suicidal behaviors during the study.
The researchers used these data to compare the risks of suicidal behavior associated with each of the four drugs. They also investigated whether duration of treatment or stopping treatment affected risk of suicidal behavior.
Most members of the nonfatal suicide group had attempted suicide (85%), while relatively few had been identified as having suicidal thoughts (15%). This group was predominantly female (65%) and composed largely of people ages 20-49 (75%). The suicide group, on the other hand, consisted of mostly males (76%). Roughly half were ages 20-39, and the other half were ages 40-69 (none were ages 10-19).
In both groups, time since starting the antidepressant was strongly associated with suicidal behavior. Compared to people who had been taking the antidepressant for 90 days or more, the risk of having a nonfatal suicidal episode was significantly increased during the first month, especially during the first nine days, when the risk was four times as high. In the suicide group, the risk of committing suicide during the first nine days on the antidepressant was 38 times higher than after taking the antidepressant for 90 days or more.
The risk of suicidal behavior was not significantly different among the four types of antidepressants. The nonfatal suicidal behavior group, however, did show an increased risk associated with paroxetine compared with dothiepin, but this difference did not reach statistical significance.
Stopping the antidepressant was not associated with an increased risk of suicidal behavior in this study.
How Does This Affect You?
These findings suggest that the use of certain antidepressants is indeed correlated to suicidal behavior, though the vast majority of patients who take these antidepressants do not become suicidal at any time. What remains a mystery is the cause of this correlation. The most likely explanation is that people tend to begin taking antidepressants when they are at their most depressed, and do not experience the benefits of the medications until several weeks have passed. Alternatively, it is possible—albeit unlikely—that antidepressants cause depression to worsen before it is alleviated. A third possibility is that an antidepressant might elevate patients’ motivation to act (in this case destructively) before it begins to elevate their mood.
Whatever the cause of the correlation, this study highlights the importance of closely monitoring people who are taking antidepressants—especially during the first month—for worsening depression or emergence of suicidal thoughts or behaviors. If you or your child is taking antidepressants, you should consult your doctor if you observe worsening depression, the emergence of suicidal thinking, or the abrupt onset of other concerning symptoms, such as ]]>anxiety]]> , agitation, panic attacks, ]]>insomnia]]> , irritability, hostility, impulsivity, severe restlessness, or inappropriate euphoria. It is important not to stop taking antidepressants without checking with your doctor. If your doctor recommends that you stop taking your medication, he or she will likely give you a plan to taper the medication, instead of stopping it abruptly.
National Institute of Mental Health
National Foundation for Depressive Illnesses
Jick H, Kaye JA, Jick SS. Antidepressants and the risk of suicidal behaviors. Journal of the American Medical Association . 2004;292:338-343.
Questions and answers on antidepressant use in children, adolescents, and adults. U.S. Food and Drug Administration website. Available at: http://www.fda.gov/ . Accessed July 21, 2004.
The numbers count: mental disorders in America. National Institute of Mental Health website. Available at: http://www.nimh.nih.gov/ . Accessed July 20, 2004.
Last reviewed Jul 23, 2004 by ]]>Richard Glickman-Simon, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.